Amelia has been keen to lose weight for most of her life, but this concern has never caused the 35-year-old to consider ending her life.
Last summer, the Canadian woman was diagnosed with type 2 diabetes, and her doctor prescribed the wildly popular “miracle” drug Ozempic (semaglutide). presented as a simple way to manage
Amelia asked for her last name to be withheld for privacy reasons, but avoided writing prescriptions for three months because she “didn’t want to focus on the numbers on the scale.” But after finding people online discussing how the drug helped maintain blood sugar levels, she agreed to start weekly injections. It costs as much as $1,350 a month.
“When I started Ozempic, I didn’t have any mental health issues, and a few months into it, suicidal thoughts popped up out of nowhere,” said a financial analyst, A mother of one, she told the Post of her experience. A drug in high demand.
Amelia’s darkest thoughts abated after a few months, but her anxiety worsened and began to spiral.
“As my anxiety increased in February, my appetite decreased, and around that time I started going crazy. I was thinking about food constantly in terms of not eating enough,” she said. “I had no appetite and was very stressed if I didn’t eat, which made my anxiety worse and made me feel guilty that I wasn’t eating enough. It was like a vicious cycle going on. It seemed.”
The use of Ozempic and similar injectables is becoming increasingly mainstream, leading to a surge in ER visits despite being touted by celebrities. A long list of worrisome side effects includes premature aging of the face, droopy buttocks, spontaneous diarrhea during sleep, stomach numbness, and more. Ozempic is also noted for its ability to stop food fantasies, or as some people call it “food noise” on social media.
“So many people admire the ‘dining noise’ quieting aspect, but for me it was a huge source of mental stress,” Amelia said. “It almost became an obsession. Every day, I would go into a spiral, constantly thinking about how much I was eating and how awful it felt.”
She eventually returned to social media to find validation. And she found others who claimed she experienced anxiety, depression, and suicidal thoughts while taking Ozempic.
America Food and Drug Administration Adverse Event Reporting System As of June 30, there have been 190 reports of depression and suicide-related psychiatric disorders associated with Ozempic, 84 with Saxenda, and 26 with Wigoby.
Meanwhile, European drug safety regulators have formally launched investigations into Ozempic, Saxenda and Wegoby after patients reported that the drug induced suicide and self-harm.
All three drugs are manufactured by Novo Nordisk.pharmaceutical company representative Said “Novo Nordisk remains committed to patient safety.” have not proven causality.”
Amelia eventually voiced her concerns to her doctor, insisting that her dose be reduced. Amelia told the Post that her appetite has returned and her mental state has improved dramatically since switching to the lowest possible portion in June.
The FDA requires weight management drugs that act on the central nervous system, such as Saxenda and Wegoby, to carry a warning about suicidal thoughts. Ozempic is only FDA-approved for the treatment of diabetes, but it comes with no such warning.
Saxenda warns users of possible mental health side effects, but Lee, a 27-year-old special education teacher who spoke to The Post, was unprepared for the magnitude of the impact. Ta. The Philadelphia native was shocked at how her changing relationship with food changed her mental state.
Li said the drug, prescribed for weight management, “completely robbed her of the enjoyment of food”, reduced her appetite, and left most foods feeling undesirable or nauseating. he told the Post.
“When you really want to lose weight, you think, ‘Oh, I wish I didn’t enjoy food,’ or ‘I wish I didn’t love food so much.’ Even if you don’t eat that much, all the weight will come off.” But the moment that joy is taken away, it’s not what you want,” she claimed.
Lee said she felt very ashamed of taking medication to lose weight, hiding it from her friends, and lying to her family that she had a medical condition that required a prescription.
“I was beating myself like, ‘Oh my god, I put on so much weight and this is what I have to do with my body,'” she admitted. “I felt like this was a last resort.”
After two months of daily injections, Li nearly quit his job, avoided hanging out with friends, and “didn’t want to do anything.” Her family and boyfriend eventually voiced her concerns, and Lee decided to stop taking her medication and work with her nutritionist on an intuitive diet. She’s already feeling much better.
Many people are surprised by this relationship between medicalized weight loss and mental health, but medical professionals are not.
According to research, Bariatric surgery patients at higher risk of suicide and self-harm Please follow the instructions. Alexis Conason, Ph.D., lead author of the study and a licensed psychologist in New York City, found that triggering experiences such as changes in quality of life and unrealistic expectations were associated with other weight-loss treatments such as Ozempic. pointed out that it also occurs in
“People put so much emotion and hope into weight loss that they’re instilled with the illusion that just lose weight and everything will be fine, and that if you lose weight all the good things you want in life will come,” Conathon told the Post. Ta.
If that didn’t happen, it could be devastating.
“It’s not necessarily surprising given that suicidal ideation and the like can increase, because it deprives many of us of really important coping mechanisms,” said CEO and co-founder of Weight Inclusive. Brooke Boyarski Pratt of Nursing Care Company Knowwelltold the Post.
Dr. Gregory Dodell of Central Park Endocrinology also noted that patients taking appetite-suppressing medications may not be getting enough nutrients, which can disrupt their mental well-being.
“It has a lot to do with what we eat and what we drink to keep our bodies in balance,” he told the Post.
That’s why Obesity Medicine SocietyPatients taking medications that cause weight loss should seek comprehensive care, monitor both physical and mental health, and be well educated about realistic expectations and all possible side effects. recommended.
“Setting expectations and managing weight is a big issue in our country,” Fitch told the Post.
If you live in New York City and are struggling with suicidal thoughts or experiencing a mental health crisis, call 1-888-NYC-WELL for free, confidential crisis counseling. I can. If you live outside of the five boroughs, dial the 24/7 National Suicide Prevention Hotline at 1-800-273-8255 or visit the link below. SuicidePreventionLifeline.org.